Hail, Kittson
- When
- August 28, 5:25 PM CST
- Where
- Kittson County, 3.48 mi ENE of Halma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.690, -96.550
By the early evening of August 28th, an area of surface low pressure had moved into southwest North Dakota, with a cold front extending north and south of it. To the east, a warm front stretched from northwest to southeast Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By the early evening of August 28th, an area of surface low pressure had moved into southwest North Dakota, with a cold front extending north and south of it. To the east, a warm front stretched from northwest to southeast Minnesota. Between the cold and warm fronts, temperatures were in the low 80s with dew points in the low 70s. Thunderstorms broke out along the warm front over Kittson County, then they expanded southeastward during the evening. The storms produced tornadoes, hail, and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 28, 2:15 PM CST, 3 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 315 PM CDT SUN AUG 28 2016 .SHORT TERM...(This evening through Monday) Issued at 315 PM CDT Sun Aug 28 2016 Convection chances and strength remain the headache for the period. Surface low pressure remains centered to our west with southerly winds bringing plenty of warmth and low level moisture into eastern North Dakota. Mixed layer CAPE as shown on the SPC meso page is near 4000 J/kg and the cap is starting to break down. There is a bit of a temp and moisture gradient over the southern counties indicating a warm front, but with southerly winds throughout not a lot of convergence along it. Deep layer bulk shear is around 30 kts, but 0-3km helicity is high and the effective significant tornado parameter is approaching 2 in the southwestern counties. Not too much upper support though, and low level convergence is better further west along the surface trough axis. However, short range models have been trending more aggressive on breaking out storms in the Red River Valley between 21 and 01Z. Supercells are possible and some very large hail and some tornadoes will again be a threat. Think that storms will move eastward into our MN counties as we continue into the evening. Think that isolated cells will form a convective complex as it moves east, and there should be some more storms along the cold front as it starts to move into the northwestern CWA later tonight. Kept highest POPs in the northeastern CWA during the late evening and overnight. Tomorrow, the cold front will push the rest of the way through the forecast area, with high pressure building down behind it. Some storms developing in our far southeastern counties will be possible as it seems that the front will not clear out before peak heating, but any convection should be short lived. Highs will be a few degrees cooler than today but still in the upper 70s to mid 80s. .LONG TERM...(Monday night through Sunday) Issued at 315 PM CDT Sun Aug 28 2016 Monday night through Wednesday...The cold front will continue to push south Monday night and with high pressure digging in behind it conditions will become more quiet. Tuesday will remain under high pressure with the upper ridge building up to our west. Highs should be nearly seasonal during the mid week period. The pattern will hold through Tuesday night and Wednesday although some of the models are showing some precip developing with warm air advection, mostly to our west. Included some low POPs in our far western tier Wednesday but think the better chances for precip will be later in the week. Wednesday Night-Sunday...Upper level ridging will be in place over the region through Friday with surface high pressure over the Great Lakes region. This regime will initially result in seasonably mild temps and a relatively dry air mass. Moisture will begin to increase towards the weekend ahead of an upper trough that will eject northeastward from the Pacific Northwest, helping to break down the ridge over the central US. Chances for storms will likely increase by next weekend as a frontal system crosses the region within southwest flow aloft. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1248 PM CDT Sun Aug 28 2016 Stratus has finally cleared out of KBJI so all TAF sites are VFR. This will continue for the afternoon and evening, although there is always the possibility of lower ceilings and brief reductions of visibility with thunderstorms. Think that convection will be possible from the Red River eastward, so have VCTS mention at all but KDVL. Storms will be most likely between about 22 to 04Z. Some fog formation is not out of the question towards early morning as storms move eastward, but so far just have some 3-5SM at some but not all TAF sites. Winds will shift to the northwest late tonight into tomorrow morning as a cold front comes through, but speeds should be mostly below 15kts. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JR/Makowski AVIATION...JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 445 AM CDT SUN AUG 28 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-290945- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 445 AM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS MUCH OF THE AREA...BASICALLY EAST OF DEVILS LAKE. IN ADDITION TO THE THREAT OF LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO...THE THREAT FOR HEAVY RAINFALL AND LOCALIZED FLOODING WILL EXIST AS WELL. THE SEVERE RISK WILL EXIST IN RICHLAND...WILKIN...OTTER TAIL....GRANT AND WADENA COUNTIES EARLY THIS MORNING. HOWEVER...THE BETTER CHANCE WILL BE LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ON MONDAY FROM BAUDETTE TO FERGUS FALLS AND SOUTH...WITH A MARGINAL RISK FOR SEVERE THUNDERSTORMS IN THE WADENA AND PARKERS PRAIRIE AREAS. THE NEXT CHANCE OF THUNDERSTORMS WILL COME ON THURSDAY NIGHT AND CONTINUE INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 2 WSW PRAIRIE ROSE 46.81N 96.87W
08/27/2016 M0.75 INCH CASS ND TRAINED SPOTTER
PEA TO PENNY SIZE HAIL.
0110 PM HAIL WNW COLFAX 46.47N 96.87W
08/27/2016 M0.88 INCH RICHLAND ND PUBLIC
GUSTY WINDS AND HAIL UP TO NICKEL SIZE.
0110 PM HAIL WEST FARGO 46.87N 96.90W
08/27/2016 E0.88 INCH CASS ND TRAINED SPOTTER
0113 PM HAIL WEST FARGO 46.87N 96.90W
08/27/2016 M1.25 INCH CASS ND TRAINED SPOTTER
MOSTLY NICKEL TO QUARTER SIZE HAIL...FEW TO HALF DOLLAR
SIZE. WINDS ESTIMATED 40 MPH.
0114 PM HAIL FARGO 46.88N 96.82W
08/27/2016 M1.00 INCH CASS ND TRAINED SPOTTER
0119 PM HAIL FARGO 46.88N 96.82W
08/27/2016 E0.75 INCH CASS ND TRAINED SPOTTER
DIME SIZE HAIL BEGINNING TO TURN THE GROUND WHITE.
0119 PM HAIL FARGO 46.88N 96.82W
08/27/2016 E1.00 INCH CASS ND BROADCAST MEDIA
SLIGHTLY LARGER THAN QUARTER HAIL AT NDSU.
0120 PM HAIL FARGO 46.88N 96.82W
08/27/2016 E0.88 INCH CASS ND TRAINED SPOTTER
MINOR STREET FLOODING WITH HAIL UP TO NICKEL SIZE.
0120 PM HAIL MOORHEAD 46.86N 96.76W
08/27/2016 M1.00 INCH CLAY MN TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL IN NORTH MOORHEAD.
0124 PM HAIL FARGO 46.88N 96.82W
08/27/2016 M2.00 INCH CASS ND PUBLIC
PHOTO VIA SOCIAL MEDIA FROM NORTH FARGO. TIME ESTIMATED.
0155 PM HAIL 3 ESE KENT 46.42N 96.63W
08/27/2016 E1.00 INCH WILKIN MN BROADCAST MEDIA
REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
RADAR.
0229 PM HEAVY RAIN 1 N ADA 47.31N 96.51W
08/27/2016 M3.18 INCH NORMAN MN MESONET
RAINFALL FROM NDAWN STATION 1N ADA TODAY SO FAR.
0253 PM HAIL 8 N EVERDELL 46.38N 96.41W
08/27/2016 M1.00 INCH WILKIN MN TRAINED SPOTTER
0257 PM HAIL 8 N EVERDELL 46.38N 96.41W
08/27/2016 M1.75 INCH WILKIN MN TRAINED SPOTTER
HAIL COVERING THE GROUND.
0305 PM HAIL 8 N EVERDELL 46.38N 96.41W
08/27/2016 M1.75 INCH WILKIN MN TRAINED SPOTTER
HAIL UP TO GOLFBALL SIZE AT COUNTY ROAD 16 AND 270TH
AVENUE. DRIFTS OF HAIL UP TO 1 FT ON EDGE OF ROAD WITH
HAIL COVERING ROAD. CROP DAMAGE DUE TO HAIL.
0306 PM HAIL 2 SW HONEYFORD 48.01N 97.50W
08/27/2016 E0.75 INCH GRAND FORKS ND PUBLIC
DIME SIZE HAIL JUST SOUTHWEST OF HONEYFORD.
0323 PM HAIL 10 ESE CRYSTAL 48.54N 97.47W
08/27/2016 M1.00 INCH PEMBINA ND LAW ENFORCEMENT
PEA TO QUARTER SIZE HAIL ON HWY 81 AT PEMBINA/WALSH
COUNTY LINE.
0337 PM HAIL 10 ESE CRYSTAL 48.54N 97.47W
08/27/2016 E1.25 INCH PEMBINA ND LAW ENFORCEMENT
WALNUT SIZED HAIL REPORTED AT US 81 AT WALSH/PEMBINA
COUNTY LINE.
0341 PM HAIL ARVILLA 47.92N 97.49W
08/27/2016 E1.75 INCH GRAND FORKS ND PUBLIC
VIA SOCIAL MEDIA.
0341 PM HAIL ARVILLA 47.92N 97.49W
08/27/2016 E2.50 INCH GRAND FORKS ND PUBLIC
RELAYED VIA SOCIAL MEDIA. SIZE ESTIMATED FROM PHOTO.
0350 PM HAIL GRAND FORKS AFB 47.96N 97.38W
08/27/2016 E0.75 INCH GRAND FORKS ND PUBLIC
PEA TO DIME SIZE HAIL VIA SOCIAL MEDIA.
0352 PM HAIL 2 W NASH 48.47N 97.56W
08/27/2016 E1.00 INCH WALSH ND PUBLIC
0412 PM TORNADO 4 S ARVILLA 47.86N 97.49W
08/27/2016 F0 GRAND FORKS ND STORM CHASER
TORNADO TOUCHDOWN FOR 1-2 MINUTES...TRACKED MAYBE A HALF
MILE ACROSS AND OPEN FIELD UNTIL 414 PM CDT. PEAK WINDS
ESTIMATED TO 70 MPH. MAXIMUM WITH TO 100 YARDS.
0418 PM TORNADO 5 S ARVILLA 47.85N 97.48W
08/27/2016 F1 GRAND FORKS ND NWS STORM SURVEY
A LARGE TORNADO TRACKED TO THE SOUTHEAST FOR ROUGHLY 4
MILES TO AROUND 8 SSW OF EMERADO BY 432 PM. THIS TORNADO
SNAPPED OR UPROOTED NUMEROUS TREES ALONG ITS PATH...IT
DEMOLISHED A SMALL BARN AND SPREAD BARN AND RANCH DEBRIS
OVER A BROAD AREA. PEAK WINDS ESTIMATED TO 110 MPH.
MAXIMUM WIDTH TO 600 YARDS.
0429 PM HAIL GRAFTON 48.42N 97.40W
08/27/2016 M1.00 INCH WALSH ND LAW ENFORCEMENT
0430 PM HAIL 5 S EMERADO 47.85N 97.36W
08/27/2016 E1.75 INCH GRAND FORKS ND TRAINED SPOTTER
LARGE HAIL FELL ACROSS SOUTHERN OAKVILLE AND CHESTER
TOWNSHIPS.
0442 PM HAIL LAPORTE 47.21N 94.76W
08/27/2016 E0.75 INCH HUBBARD MN TRAINED SPOTTER
0456 PM HAIL 1 NW FOXHOME 46.29N 96.32W
08/27/2016 M1.00 INCH WILKIN MN CO-OP OBSERVER
0518 PM HAIL HOLMES 47.72N 97.30W
08/27/2016 E2.50 INCH GRAND FORKS ND PUBLIC
VIA PHOTO ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
0529 PM HAIL 5 SE FERGUS FALLS 46.23N 95.99W
08/27/2016 E0.75 INCH OTTER TAIL MN TRAINED SPOTTER
DIME SIZE HAIL AND ESTIMATED 25 MPH WINDS.
0540 PM HAIL BUXTON 47.60N 97.10W
08/27/2016 M1.50 INCH TRAILL ND TRAINED SPOTTER
0601 PM TSTM WND GST 2 N CUMMINGS 47.54N 97.08W
08/27/2016 M66.00 MPH TRAILL ND MESONET
MEASURED BY BUXTON RWIS STATION NEAR MM 114 ON I-29.
0602 PM TORNADO 2 SSW CUMMINGS 47.49N 97.10W
08/27/2016 F3 TRAILL ND NWS STORM SURVEY
A TORNADO TOUCHED DOWN AND TRACKED TO THE SOUTHEAST FOR
NEARLY 3 MILES TO ABOUT 2.5 NNE OF HILLSBORO BY 610 PM
CDT. THIS TORNADO DESTROYED A TWO CAR GARAGE AND SNAPPED
OR UPROOTED NUMEROUS TREES NORTHWEST OF THE TAFT
ELEVATOR. IT CROSSED I-29 NEAR TAFT AND TORE DOWN FILLED
GRAIN BINS...ELEVATOR LEGS...AND TORE THE ROOFING OFF THE
OFFICE. IT THEN TORE THE ROOF OFF AND CAVED IN WALLS OF A
WELL BUILT HOME EAST OF THE ELEVATOR COMPLEX. PEAK WINDS
ESTIMATED TO 140 MPH. MAXIMUM WIDTH TO 300 YARDS.
0727 PM HAIL 1 SE PERLEY 47.17N 96.79W
08/27/2016 E1.50 INCH NORMAN MN PUBLIC
0818 PM HAIL 2 E AVERILL 46.97N 96.50W
08/27/2016 M1.50 INCH CLAY MN NWS EMPLOYEE
MEASURED HAIL WELL AFTER IT HAD FALLEN.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
445 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 2 WSW PRAIRIE ROSE 46.81N 96.87W
08/27/2016 M0.75 INCH CASS ND TRAINED SPOTTER
PEA TO PENNY SIZE HAIL.
0110 PM HAIL WNW COLFAX 46.47N 96.87W
08/27/2016 M0.88 INCH RICHLAND ND PUBLIC
GUSTY WINDS AND HAIL UP TO NICKEL SIZE.
0110 PM HAIL WEST FARGO 46.87N 96.90W
08/27/2016 E0.88 INCH CASS ND TRAINED SPOTTER
0113 PM HAIL WEST FARGO 46.87N 96.90W
08/27/2016 M1.25 INCH CASS ND TRAINED SPOTTER
MOSTLY NICKEL TO QUARTER SIZE HAIL...FEW TO HALF DOLLAR
SIZE. WINDS ESTIMATED 40 MPH.
0114 PM HAIL FARGO 46.88N 96.82W
08/27/2016 M1.00 INCH CASS ND TRAINED SPOTTER
0119 PM HAIL FARGO 46.88N 96.82W
08/27/2016 E0.75 INCH CASS ND TRAINED SPOTTER
DIME SIZE HAIL BEGINNING TO TURN THE GROUND WHITE.
0119 PM HAIL FARGO 46.88N 96.82W
08/27/2016 E1.00 INCH CASS ND BROADCAST MEDIA
SLIGHTLY LARGER THAN QUARTER HAIL AT NDSU.
0120 PM HAIL FARGO 46.88N 96.82W
08/27/2016 E0.88 INCH CASS ND TRAINED SPOTTER
MINOR STREET FLOODING WITH HAIL UP TO NICKEL SIZE.
0120 PM HAIL MOORHEAD 46.86N 96.76W
08/27/2016 M1.00 INCH CLAY MN TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL IN NORTH MOORHEAD.
0124 PM HAIL FARGO 46.88N 96.82W
08/27/2016 M2.00 INCH CASS ND PUBLIC
PHOTO VIA SOCIAL MEDIA FROM NORTH FARGO. TIME ESTIMATED.
0155 PM HAIL 3 ESE KENT 46.42N 96.63W
08/27/2016 E1.00 INCH WILKIN MN BROADCAST MEDIA
REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
RADAR.
0229 PM HEAVY RAIN 1 N ADA 47.31N 96.51W
08/27/2016 M3.18 INCH NORMAN MN MESONET
RAINFALL FROM NDAWN STATION 1N ADA TODAY SO FAR.
0253 PM HAIL 8 N EVERDELL 46.38N 96.41W
08/27/2016 M1.00 INCH WILKIN MN TRAINED SPOTTER
0257 PM HAIL 8 N EVERDELL 46.38N 96.41W
08/27/2016 M1.75 INCH WILKIN MN TRAINED SPOTTER
HAIL COVERING THE GROUND.
0305 PM HAIL 8 N EVERDELL 46.38N 96.41W
08/27/2016 M1.75 INCH WILKIN MN TRAINED SPOTTER
HAIL UP TO GOLFBALL SIZE AT COUNTY ROAD 16 AND 270TH
AVENUE. DRIFTS OF HAIL UP TO 1 FT ON EDGE OF ROAD WITH
HAIL COVERING ROAD. CROP DAMAGE DUE TO HAIL.
0306 PM HAIL 2 SW HONEYFORD 48.01N 97.50W
08/27/2016 E0.75 INCH GRAND FORKS ND PUBLIC
DIME SIZE HAIL JUST SOUTHWEST OF HONEYFORD.
0323 PM HAIL 10 ESE CRYSTAL 48.54N 97.47W
08/27/2016 M1.00 INCH PEMBINA ND LAW ENFORCEMENT
PEA TO QUARTER SIZE HAIL ON HWY 81 AT PEMBINA/WALSH
COUNTY LINE.
0337 PM HAIL 10 ESE CRYSTAL 48.54N 97.47W
08/27/2016 E1.25 INCH PEMBINA ND LAW ENFORCEMENT
WALNUT SIZED HAIL REPORTED AT US 81 AT WALSH/PEMBINA
COUNTY LINE.
0341 PM HAIL ARVILLA 47.92N 97.49W
08/27/2016 E2.50 INCH GRAND FORKS ND PUBLIC
RELAYED VIA SOCIAL MEDIA. SIZE ESTIMATED FROM PHOTO.
0341 PM HAIL ARVILLA 47.92N 97.49W
08/27/2016 E1.75 INCH GRAND FORKS ND PUBLIC
VIA SOCIAL MEDIA.
0350 PM HAIL GRAND FORKS AFB 47.96N 97.38W
08/27/2016 E0.75 INCH GRAND FORKS ND PUBLIC
PEA TO DIME SIZE HAIL VIA SOCIAL MEDIA.
0352 PM HAIL 2 W NASH 48.47N 97.56W
08/27/2016 E1.00 INCH WALSH ND PUBLIC
0412 PM TORNADO 4 S ARVILLA 47.86N 97.49W
08/27/2016 F0 GRAND FORKS ND STORM CHASER
TORNADO TOUCHDOWN FOR 1-2 MINUTES...TRACKED MAYBE A HALF
MILE ACROSS AND OPEN FIELD UNTIL 414 PM CDT. PEAK WINDS
ESTIMATED TO 70 MPH. MAXIMUM WITH TO 100 YARDS.
0418 PM TORNADO 5 S ARVILLA 47.85N 97.48W
08/27/2016 F1 GRAND FORKS ND NWS STORM SURVEY
A LARGE TORNADO TRACKED TO THE SOUTHEAST FOR ROUGHLY 4
MILES TO AROUND 8 SSW OF EMERADO BY 432 PM. THIS TORNADO
SNAPPED OR UPROOTED NUMEROUS TREES ALONG ITS PATH...IT
DEMOLISHED A SMALL BARN AND SPREAD BARN AND RANCH DEBRIS
OVER A BROAD AREA. PEAK WINDS ESTIMATED TO 110 MPH.
MAXIMUM WIDTH TO 600 YARDS.
0429 PM HAIL GRAFTON 48.42N 97.40W
08/27/2016 M1.00 INCH WALSH ND LAW ENFORCEMENT
0430 PM HAIL 5 S EMERADO 47.85N 97.36W
08/27/2016 E1.75 INCH GRAND FORKS ND TRAINED SPOTTER
LARGE HAIL FELL ACROSS SOUTHERN OAKVILLE AND CHESTER
TOWNSHIPS.
0442 PM HAIL LAPORTE 47.21N 94.76W
08/27/2016 E0.75 INCH HUBBARD MN TRAINED SPOTTER
0456 PM HAIL 1 NW FOXHOME 46.29N 96.32W
08/27/2016 M1.00 INCH WILKIN MN CO-OP OBSERVER
0518 PM HAIL HOLMES 47.72N 97.30W
08/27/2016 E2.50 INCH GRAND FORKS ND PUBLIC
VIA PHOTO ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
0529 PM HAIL 5 SE FERGUS FALLS 46.23N 95.99W
08/27/2016 E0.75 INCH OTTER TAIL MN TRAINED SPOTTER
DIME SIZE HAIL AND ESTIMATED 25 MPH WINDS.
0540 PM HAIL BUXTON 47.60N 97.10W
08/27/2016 M1.50 INCH TRAILL ND TRAINED SPOTTER
0601 PM TSTM WND GST 2 N CUMMINGS 47.54N 97.08W
08/27/2016 M66.00 MPH TRAILL ND MESONET
MEASURED BY BUXTON RWIS STATION NEAR MM 114 ON I-29.
0602 PM TORNADO 2 SSW CUMMINGS 47.49N 97.10W
08/27/2016 F3 TRAILL ND NWS STORM SURVEY
A TORNADO TOUCHED DOWN AND TRACKED TO THE SOUTHEAST FOR
NEARLY 3 MILES TO ABOUT 2.5 NNE OF HILLSBORO BY 610 PM
CDT. THIS TORNADO DESTROYED A TWO CAR GARAGE AND SNAPPED
OR UPROOTED NUMEROUS TREES NORTHWEST OF THE TAFT
ELEVATOR. IT CROSSED I-29 NEAR TAFT AND TORE DOWN FILLED
GRAIN BINS...ELEVATOR LEGS...AND TORE THE ROOFING OFF THE
OFFICE. IT THEN TORE THE ROOF OFF AND CAVED IN WALLS OF A
WELL BUILT HOME EAST OF THE ELEVATOR COMPLEX. PEAK WINDS
ESTIMATED TO 140 MPH. MAXIMUM WIDTH TO 300 YARDS.
0727 PM HAIL 1 SE PERLEY 47.17N 96.79W
08/27/2016 E1.50 INCH NORMAN MN PUBLIC
0818 PM HAIL 2 E AVERILL 46.97N 96.50W
08/27/2016 M1.50 INCH CLAY MN NWS EMPLOYEE
MEASURED HAIL WELL AFTER IT HAD FALLEN.
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 141 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
9 hail, 3 tornado, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
This thin rope-like tornado was observed from a point about six miles east of Nielsville, Minnesota. The tornado tracked through open farm fields. Peak winds were estimated at 70 mph.
A brief touchdown occurred in an open farm field just east of Beltrami. The tornado was observed by a spotter located about four miles east of Beltrami. Peak winds were estimated at 70 mph.
The hail fell in sheets.
This multi-vortex tornado was observed from several locations near the Polk/Norman county line, before it became rain-wrapped. It tracked to the southeast in a jagged and intermittent fashion, with peak winds estimated at 115 mph. Hundreds of trees were uprooted, snapped, or damaged along the track. A barn was destroyed and power poles snapped at one locale, while house roofs and exterior walls were damaged at two others.
Very large hail covered the ground.
Strong winds were reported.
The wind gust was measured at the Ada NDAWN mesonet site. Several large tree branches and limbs were blown down across northern McDonaldsville Township and within the town of Ada. Southeast of Ada, the roof panels were peeled of a large 60 by 100 foot steel clad shop, causing the interior rafters to collapse.
Over five inches of rain fell in less than two hours across southern Garfield and Liberty townships. Area farm fields, farm access roads, and streets in Fertile were flooded.
Large hail and strong winds caused considerable damage to crops across Fossom Township.
Four to eight inches of rain fell in about two hours across eastern Spring Creek and Sundal townships, resulting in flooded fields and farm access roads.
Large hail and very strong winds caused considerable crop damage across western Popple Grove Township.
Numerous large tree branches were blown down in shelterbelts across Spring Creek and Riceville townships.
The hail was mostly pea and dime size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648182, 648183, 648185, 648187, 648191, 648193, 648197, 648198, 648199, 648218, 648201, 648205, 648207, 648210, 648212, 648216, 648217.